Virginia, 2018

Damaging Wind and Strong Wind in Virginia, June 1, 2018

June 1, 2018 · NWS RNK · 2 events in 2 counties and zones

Instability associated with a passing upper level disturbance combined with strong surface heating to trigger spotty showers and thunderstorms. A few of the storms reached severe intensity for brief periods of time across the Piedmont of central Virginia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Instability associated with a passing upper level disturbance combined with strong surface heating to trigger spotty showers and thunderstorms. A few of the storms reached severe intensity for brief periods of time across the Piedmont of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 1:34 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 1, 1:34 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
234 PM EDT Fri Jun 1 2018

.SYNOPSIS...
Showers and thunderstorms will move across the Appalachians and
central mid Atlantic region before a weak cold front pushes
through the region later tonight. Low pressure developing along
the front near the Mid- Atlantic coast will keep unsettled
weather in place for much of the weekend. Another weak cold
front then crosses the region Sunday night into Monday before
drier weather under high pressure arrives for early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 220 PM EDT Friday...

Pronounced MCV ahead of an approaching cold front is rotating
through the mountains of TN/NC. This should provide enough
support to overcome lingering boundary layer stability spread
across the region by outflow from upstream MCS early this
morning. Convection is starting to blossom upstream and expect
it will continue to develop as it slides across the region. The
threat for locally heavy rain will continue with flooding
concerns dictated by storms that manage to cluster together
and/or train over the same location. Severe threat is limited by
a lack of shear and expect the more robust storms to be found
from the Blue Ridge eastward where instability is best.

The cold front will push through the region this evening as a
trof moves out of the Ohio valley and settles along the middle
Atlantic coast as a vertically stacked closed low. This will
keep a moist northwesterly flow of air across the region and
generate upslope showers west of the Blue Ridge overnight, with
downsloping conditions to the east helping showers to dissipate.
As spokes of short wave energy rotate around the closed low and
diurnal instability returns after daybreak Saturday, expect
showers and thunderstorms to once again blossom across the
Appalachians and central mid Atlantic region, especially across
eastern portions of the area.

Tonight will be on the warm side once again with readings in the
60s, but Saturday will be notably cooler with highs in the
low/mid 80s in the east, mid/upper 70s to the west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM EDT Friday...

Closed 500MB low will be centered over the Delmarva Peninsula
Saturday night and will remain in place through Sunday night when a
deeper upper low coming out of the Great Lakes boots it offshore.
Temperatures aloft will be lower on Monday so lapse rates may be
larger and high enough to produce some instability for showers under
the core of the upper low. Models also showing some upper diffluence
on Monday which will aid in lift. Will have highest probability of
rain when the front comes through Sunday afternoon through Sunday
night, then isolated showers in the mountains on Monday.

At the surface the low associated with the first upper low will be
just off the Virginia coast. Rainfall around this low may still be
heavy, especially in the Virginia piedmont on Saturday night and
Sunday. A strong cold front will cross through the region on Sunday
night.

Low level jet behind the front will be around 30 knots from the
northwest Sunday night and Monday. Will increase wind speeds for
higher elevations for this time frame supported but decent pressure
rises Sunday night. Precipitable water values of 1.5 inches an
higher get shoved out of the region by this front.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 220 PM EDT Friday...

Long wave trough continues to dig over the eastern United States
Tuesday through Thursday with a closed low crossing somewhere over
New England on Wednesday. Not much change in position of the large
upper ridge in the southwest and south central United States but
this feature extends east Thursday and Friday so as upper trough
axis moves offshore Mid Atlantic region will stay in a modest
northwest flow pattern but with higher 500MB heights.

The bigger push of cooler air comes into the region on Wednesday,
but ECMWF not quite as aggressive with cooler temperatures as past
few runs. Warm up will be quick to return as 850MB temperatures will
be back around +18 by Friday. Aside from a small chance of upslope
showers, expect Tuesday through Friday to be dry.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 220 PM EDT Friday...

Thunderstorms are developing upstream ahead of an approaching
cold front and will be spreading into TAF sites this afternoon.
Will once again go with VFR and vicinity as prevailing and
amend once convection becomes more certain at an airfield. The
front will push through this evening and allow showers to
gradually dissipate east of the Blue Ridge with VFR conditions
expected, while moist upslope flow develops west of the Ridge
allowing showers to linger and IFR cigs to develop. Low
confidence in fog potential east of the Ridge where clearing is
expected so will not mention in TAFs. No fog expected in the
west due to lingering clouds though KBLF may have reduced vsby
as ridge tops may get into the stratus deck.

Slight improvement to MVFR expected west of the Ridge on
Saturday with VFR, possibly down to MVFR, to the east as showers
and thunderstorms redevelop courtesy of a stacked closed
becoming established over the mid Atlantic coast.

Winds will generally be light through the period.

.Extended Aviation Discussion...

By Sunday the upper flow turns more to the northwest as trough
heads east, so will see some improvement in cigs, though will
still see scattered showers/storms around, and possibly some
late night/early morning fog. Improving conditions look to
develop on Monday although northwest flow likely to keep some
sub-VFR cigs over the mountains where showers may still be
possible. Should finally see more in the way of widespread VFR
on Tuesday as high pressure builds in resulting in a drier
northerly flow.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...MBS/JH
Hazardous weather outlook, Jun 1, 1:45 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
245 PM EDT Fri Jun 1 2018

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-020900-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
245 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-VAZ032>035-043>047-058-059-020900-
Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
245 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms this afternoon into this
evening. The primary threat will be isolated to widely scattered
damage from strong thunderstorm wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 2:35 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT FRI JUN 1 2018

NCZ019-012000-
Wilkes-
335 PM EDT FRI JUN 1 2018

...A CLUSTER OF THUNDERSTORM WILL AFFECT NORTHEASTERN WILKES
COUNTY...

Until 400 PM EDT

At 331 PM EDT, a cluster of thunderstorm was located over Dockery,
moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Also, torrential downpours from slow moving storms may have
rainfall rates of 2 to 3 inches per hour and may cause localized
flooding and ponding of water on roadways. Do not drive your vehicle
through flooded roadways.

Locations impacted include...
North Wilkesboro...
Ronda...
Traphill...
Hays...
and Pleasant Hill.

LAT...LON 3615 8111 3629 8120 3637 8100 3637 8098
      3638 8098 3639 8096 3635 8090 3634 8090
      3633 8088 3629 8087 3625 8087
TIME...MOT...LOC 1931Z 244DEG 11KT 3627 8108

RS
Special weather statement, Jun 1, 2:44 PM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
344 PM EDT FRI JUN 1 2018

VAZ032-012015-
Patrick-
344 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL PATRICK COUNTY...

Until 415 PM EDT

At 344 PM EDT, a strong thunderstorm was located over Mabry Mill,
moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Woolwine...
Charity...
Meadows Of Dan...
and Buffalo Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3670 8046 3671 8046 3672 8046 3675 8042
      3674 8040 3676 8040 3686 8019 3676 8009
      3665 8043
TIME...MOT...LOC 1944Z 259DEG 10KT 3674 8038

RS
Special weather statement, Jun 1, 3:04 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT FRI JUN 1 2018

NCZ003-012030-
Surry-
404 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY COUNTY...

Until 430 PM EDT

At 404 PM EDT, a strong thunderstorm was located over Bottom, moving
east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Bottom...
Pine Ridge...
White Plains...
and Toast.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3642 8078 3649 8083 3656 8066 3644 8056
TIME...MOT...LOC 2004Z 261DEG 9KT 3647 8075

RS
Special weather statement, Jun 1, 3:05 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 PM EDT FRI JUN 1 2018

NCZ019-012030-
Wilkes-
405 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL WILKES COUNTY...

Until 430 PM EDT

At 405 PM EDT, a strong thunderstorm was located over Fairplains,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Hays...
and Mulberry.

LAT...LON 3611 8113 3621 8123 3632 8104 3617 8091
TIME...MOT...LOC 2005Z 251DEG 13KT 3619 8114

RS
Special weather statement, Jun 1, 3:31 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
431 PM EDT FRI JUN 1 2018

VAZ023-012100-
Botetourt-
431 PM EDT FRI JUN 1 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL BOTETOURT COUNTY...

Until 500 PM EDT

At 430 PM EDT, a strong thunderstorm was located over Fincastle,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buchanan...
Fincastle...
Arcadia...
Springwood...
and Lithia.

LAT...LON 3744 7989 3752 7994 3767 7971 3751 7955
TIME...MOT...LOC 2030Z 246DEG 10KT 3752 7985

RS

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Botetourt

When
June 1, 3:32 PM EST to 3:33 PM EST
Where
Botetourt County, 2.51 mi E of Fincastle to 2.59 mi E of Fincastle
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.504, -79.835

A large tree was blown onto home by severe thunderstorm winds near the intersection of Springwood and Wheatland Road, while another tree was blown down further along Springwood Road.

Strong Wind, Campbell

When
June 1, 9:28 PM EST
Where
Campbell forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$60,000
Reported by
Other Federal Agency
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

A large hardwood tree was blown down by thunderstorm winds across the railroad tracks near 16th Street in Altavista. A Norfolk-Southern train hit the downed tree, causing significant damage to the engine, disabling the locomotive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751089, 751088.